Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 18, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 25, 2017, 2:36 PM MDT for Washington County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2017, 2:36 PM MDT (20:36 UTC)
- Expired
- May 25, 2017, 3:15 PM MDT
- In force
- 39 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Washington County, CO
The radar
The Denver radar (KFTG), 106 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 1:46 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.6 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 2423 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
867
WUUS55 KBOU 252036
SVRBOU
COC121-252115-
/O.NEW.KBOU.SV.W.0018.170525T2036Z-170525T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
236 PM MDT THU MAY 25 2017
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
South central Washington County in northeastern Colorado...
* Until 315 PM MDT
* At 233 PM MDT, a severe thunderstorm was located 5 miles northeast
of Lindon, or 27 miles south of Akron, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lindon and Anton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Heavy rainfall and continuous cloud to ground lightning is occurring
with this storm. Move indoors immediately. Lightning is one of
nature's leading killers. Remember, if you can hear thunder, you are
close enough to be struck by lightning.
This storm may also produce a brief weak tornado or funnel clouds.
Be prepared to move to a safe indoor location should this storm
further intensify.
&&
LAT...LON 3971 10342 3985 10337 3987 10314 3970 10316
TIME...MOT...LOC 2033Z 274DEG 8KT 3978 10332
HAIL...1.00IN
WIND...60MPH
$$
BAKER1 follow-up statement
368
WWUS55 KBOU 252108
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
308 PM MDT THU MAY 25 2017
COC121-252118-
/O.EXP.KBOU.SV.W.0018.000000T0000Z-170525T2115Z/
Washington CO-
308 PM MDT THU MAY 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WASHINGTON
COUNTY WILL EXPIRE AT 315 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern Colorado.
LAT...LON 3971 10342 3985 10337 3987 10314 3970 10316
TIME...MOT...LOC 2108Z 274DEG 8KT 3977 10322
$$
BAKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 10:33 AM MDT, 4 hours 3 minutes earlier.
Area forecast discussion, May 25, 10:33 AM MDT, 4 hours 3 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1033 AM MDT Thu May 25 2017 .UPDATE... Issued at 1033 AM MDT Thu May 25 2017 A line of showers and thunderstorms are moving off the foothills from Boulder to Fort Collins. They are expected to quickly move across northern Colorado through early afternoon. Wind gusts to 50 mph, brief heavy rain, and small hail will be possible. Increased pops for this activity already. Additional showers and thunderstorms are expected this afternoon and evening. Will continue with the scattered pops through this evening. && .SHORT TERM...(Today and tonight) Issued at 418 AM MDT Thu May 25 2017 An upper level trough will extend fm the nrn Rockies into the Pacific NW with nrn CO in WSW flow aloft. At this point really hard to define any disturbance embedded in the flow, however, there will be favorable upper level divergence across the area thru tonight. Meanwhile at the sfc low pres will be over ern CO with no real defined bndry thru the aftn hours. Overall best instability will be over the far nern plains where capes will be around 1000 j/kg with lower capes further west along the front range. With decent lapse rates over the higher terrain expect sct showers and tstms will dvlp by midday and then move rather quickly across nern CO by mid to late aftn. Appears most of the convection this aftn will be outflow dominated with main svr threat being gusty winds over the plains. If updrafts can sustain themselves over the far nern plains then there would be a marginal hail threat as well. As for highs across nern CO will have readings ranging fm the mid to upper 70s along the front ragne with upper 70s to lower 80s futher east. By tonight a wk cool fnt will move across the plains early this evening. With favorable upper lvl divergence in place sct showers and a few tstms will linger thru the late evening hours fm the higher terrain across the plains. .LONG TERM...(Friday through Wednesday) Issued at 418 AM MDT Thu May 25 2017 It appears that an active weather pattern will persist over the state through the next week as a slow moving upper trough takes a couple days to cross the state over the weekend and then weak ridging builds over the western United States through the middle of next week. The slow moving trough which will be moving over northern Colorado Friday and Saturday will provide dynamic forcing aloft which will aid in the development of afternoon thunderstorms. Model soundings for Friday afternoon show 1500-2000 j/kg of CAPE if the dew points reach the 50 degree mark. Wind profiles also show a favorable shear profile for organized convection as low level easterly winds veer to moderate southwesterly flow aloft. The combination of instability and winds will make strong or severe thunderstorms possible with large hail, damaging winds and brief heavy rainfall. Saturday will be the coolest day of the lot, in the wake of Friday evening's rainfall. The upper level trough axis is expected to move out over northeast Colorado sometime in the afternoon. Model soundings show less instability due to cooler temperatures at low levels, but winds will have a stronger upslope component. The combination of dynamic forcing with upper trough, daytime warming and upslope low level winds should be enough to initiate afternoon thunderstorms that progress eastward with the upper trough. High temperatures on Saturday may only be in the lower 60s. From Sunday through Wednesday, the medium range models show an upper ridge building over the western U.S. that leaves Colorado under weak to moderate northwesterly flow aloft. The ridging will not be particularly strong, and short wave impulses are expected to move through the ridge each day. Moisture will also be able to move over the ridge and accompany the short wave troughs. Temperatures in Colorado will return to seasonal normals, but each afternoon will probably see showers develop over the mountains and then move onto the plains. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1033 AM MDT Thu May 25 2017 Winds are expected to be westerly through this afternoon. However outflow winds from scattered showers and thunderstorms will likely produce wind shifts after 18z. The thunderstorms will be capable of wind gusts to 45 knots, brief heavy rain, and small hail. The first batch of showers and storms are expected to pass north of the Denver area, but outflow winds may increase to 35 knots. The threat for storms is expected to end by 06Z and likely a little sooner. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Meier SHORT TERM...RPK LONG TERM...Dankers AVIATION...Meier
Hazardous weather outlook, May 25, 10:18 AM MDT, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1018 AM MDT Thu May 25 2017 COZ030>051-261630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1018 AM MDT Thu May 25 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop in the mountains and quickly spread across the plains. A few severe storms will be possible mainly east of a Fort Morgan to Limon line. Wind gusts to 60 mph along with one inch hail will be the primary threat. Elsewhere gusty winds to 50 mph along with small hail will be possible with the storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday More thunderstorms will be possible on Friday as an upper level disturbance slowly crosses over northern Colorado. It is possible that some of the thunderstorms on Friday may become strong or severe with large hail, damaging wind gusts and brief heavy rainfall. Cool and unsettled weather is expected to continue Saturday along with another round of afternoon thunderstorms. Warmer temperatures are expected from Sunday through the middle of next week, but each afternoon will see a chance of thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2 pm over the far northeast plains.
In the hours before
Special weather statement, May 25, 12:51 PM MDT, 1 hour 45 minutes before
Special Weather Statement National Weather Service Denver CO 1251 PM MDT THU MAY 25 2017 COZ044-048-049-251930- Washington County CO-Morgan County CO-Logan County CO- 1251 PM MDT THU MAY 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORGAN...NORTH CENTRAL WASHINGTON AND SOUTHWESTERN LOGAN COUNTIES UNTIL 130 PM MDT... At 1251 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles west of Prewitt Reservoir, or 18 miles southwest of Sterling, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Western Sterling, Merino, Prewitt Reservoir and Atwood. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4038 10349 4051 10357 4067 10322 4041 10309 TIME...MOT...LOC 1851Z 250DEG 23KT 4045 10346 BAKER
Local storm report, May 25, 1:29 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
129 PM MDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TORNADO 5 S ATWOOD 40.48N 103.27W
05/25/2017 LOGAN CO STORM CHASER
WEAK TORNADO. BRIEF TOUCHDOWN IN OPEN FIELD. NO DAMAGE
REPORTED.
&&
KFLocal storm report, May 25, 1:48 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
148 PM MDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM HAIL 10 SSW FLEMING 40.55N 102.91W
05/25/2017 M1.00 INCH LOGAN CO TRAINED SPOTTER
0105 PM TORNADO 5 S ATWOOD 40.48N 103.27W
05/25/2017 LOGAN CO STORM CHASER
WEAK TORNADO. BRIEF TOUCHDOWN IN OPEN FIELD. NO DAMAGE
REPORTED.
&&
KFThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 12:51 PM MDT | Special Weather Statement | BOU | Logan | 39 min |
| May 25, 1:10 PM MDT | Tornado Warning | BOU | Logan | 19 min |
| May 25, 1:33 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 42 min |
| May 25, 1:43 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 47 min |
| May 25, 2:27 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 30 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.